Hail, Orange
- When
- March 31, 3:58 PM EST
- Where
- Orange County, 0.69 mi N of Orleans Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.660, -86.450
Quarter sized hail was observed in Orleans.
During the night of March 31 into April 1, a low pressure system, moving east across the Upper Midwest towards the Great Lakes, dragged a trailing cold front through the Lower Ohio Valley. This produced a line of severe storms that moved west to east over southern Indiana, resulting in isolated tree damage in Harrison County and one report of severe hail in Orange County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
During the night of March 31 into April 1, a low pressure system, moving east across the Upper Midwest towards the Great Lakes, dragged a trailing cold front through the Lower Ohio Valley. This produced a line of severe storms that moved west to east over southern Indiana, resulting in isolated tree damage in Harrison County and one report of severe hail in Orange County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 31, 2:40 PM EST, 1 hour 18 minutes earlier.
Area Forecast Discussion
National Weather Service Louisville KY
340 PM EDT Fri Mar 31 2023
.Short Term...(This evening through Saturday)
Issued at 330 PM EDT Fri Mar 31 2023
Satellite imagery still shows the majority of the region remains
under cloudy skies. A few holes are allowing some sunshine to reach
the ground through the CWA, but the cloud cover is keeping most of
our temperatures near the mid 50s which is below what was forecast
earlier. Western Kentucky and southwest Indiana are seeing
temperatures in the 60s to almost 70. Southern winds ahead of the
approaching cold front will continue to lift temperatures and dew
points. Dew points are currently in the 50s and are expected to
climb into the upper 50s to low 60s ahead of an advancing cold
front. A lot of the precipitation in the CWA has drifted off to the
east, but scattered showers remain across our southern counties with
isolated pockets to the north. A few rumbles of thunder continue,
but precipitation through the afternoon hours is expected to remain
elevated.
Tonight, the aforementioned cold front moving east towards southern
Indiana and central Kentucky continues to be the focus of concern.
The CAMs have fairly good agreement in timing and general overall
environmental parameters. Strong wind shear will be the driving
force that will make severe weather possible. Most models have the
low level jet around 70 to 75 knots. Hodographs show large areas of
low level wind shear. Bulk shear values between 0-6 km will likely
be in the 60-80 knot range, which can easily support severe weather.
Storm relative helicity between the 0-1 km level could see values in
the 500-600+ m2/s2 range, so even with the mediocre low level lapse
rates, shear values this strong can overcome near surface stability.
MLCAPE values remain fairly high for a cool season system. Values
could range from a couple hundred J/kg to 500 or 600. So with this
environment, the main threats will be gusty winds and possible
tornadoes. The threat of severe weather will be the higher to the
west and diminish as the system moves east. Believe the threat will
noticeably drop off east of Interstate 65.
Behind the front, the threat of severe weather will be over. Skies
will clear as surface high pressure begins moving into the region.
Gradient winds will remain gusty for the rest of the night.
Southwest winds around 10-20 mph with gust to near 30 mph before
winds begin increasing again on Saturday. Gusts on Saturday are
expected to reach into advisory levels with gusts over 40 mph
because of this and windy conditions today, the wind advisory
already in place will remain from 8 PM this evening until 5 PM
Saturday.
&&
.Long Term...(Saturday night through Friday)
Issued at 209 PM EDT Fri Mar 31 2023
Winds will begin to taper down Saturday night as the pressure
gradient relaxes and nocturnal inversion sets in. High pressure is
expected to settle over the region by Sunday morning, so winds will
likely go light to calm by then. The surface high will push toward
the Appalachians during the day Sunday, and southerly return flow
will pick up across southern Indiana and central Kentucky. With
sunny skies and light southerly winds, highs should top out in the
upper 50s to low 60s.
Upper level flow becomes amplified going into early next week as a
trough moves into the western CONUS and ridging develops in the
eastern CONUS. A surface warm front will lift from the Gulf Coast
states into the Ohio Valley during this time, engulfing us well
within the warm sector ahead of a developing low pressure system and
surface cold front. Models still vary on the timing of various
perturbations within the flow of the trough and the passage of the
cold front, but the Tuesday - Wednesday timeframe could feature
periodic active weather given the co-location of favorable
thermodynamics and kinematics for strong/severe thunderstorms.
The front will likely push through the region by Thursday with
surface high pressure building in behind it, though some ensembles
suggest the frontal passage could be delayed or even held up, so
have included low-chance PoPs through the end of the week.
&&
.Aviation...(18Z TAF Issuance)
Issued at 130 PM EDT Fri Mar 31 2023
Period of poor flying conditions upcoming, as deal with both strong
winds, low-level wind shear, and storms. The latter will be in play
later this afternoon through the evening hours. Winds aloft will
pick up this evening as a potent low-pressure system spins across
the Great Lakes. Expect a band of heavier thunderstorms with
possible 50+ kt winds, though TAFs are a little more conservative,
to move through the sites from west to east this evening before our
rain chances drop off quickly. Low-level wind shear will become more
westerly after ~6Z before surface wind gusts pick up at all
terminals Saturday morning.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Wind Advisory from 8 PM EDT /7 PM CDT/ this evening to 5 PM EDT
/4 PM CDT/ Saturday for KYZ023>043-045>049-053>057-061>067-
070>078-081-082.
IN...Wind Advisory from 8 PM EDT /7 PM CDT/ this evening to 5 PM EDT
/4 PM CDT/ Saturday for INZ076>079-083-084-089>092.
&&
Short Term...KDW
Long Term...DM
Aviation...RJSHazardous Weather Outlook National Weather Service Louisville KY 353 PM EDT Fri Mar 31 2023 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-012000- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 353 PM EDT Fri Mar 31 2023 /253 PM CDT Fri Mar 31 2023/ ...WIND ADVISORY IN EFFECT FROM 8 PM EDT /7 PM CDT/ THIS EVENING TO 5 PM EDT /4 PM CDT/ SATURDAY... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Strong to severe thunderstorms are possible tonight as a cold front moves through the region. The highest risk of severe weather will be in areas mainly west of I-65 where damaging winds and an isolated tornado or two will be possible. Expect a period of prefrontal gradient wind gusts of 40 to 45 mph tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. After the cold front passes through, gusty gradient winds are expected for Saturday. Wind gusts of 40-50 mph will be possible and a few gusts of 50 mph or greater will be possible, especially across the Bluegrass region of central Kentucky. Additional strong to severe storms are possible next week, though there remains some uncertainty in the timing. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight, especially west of I 65. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. KDW
Special Weather Statement
National Weather Service Louisville KY
457 PM EDT Fri Mar 31 2023
INZ076-077-312130-
Orange IN-Washington IN-
457 PM EDT Fri Mar 31 2023
...Strong thunderstorms will impact portions of Orange and Washington
Counties through 530 PM EDT...
At 456 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Bedford to 7 miles south of
Paoli. Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Paoli and Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3876 8603 3877 8602 3876 8601 3877 8598
3875 8598 3876 8596 3875 8595 3876 8594
3874 8592 3853 8587 3841 8655 3869 8658
3869 8631 3873 8631 3874 8629 3877 8628
3878 8620 3878 8619 3876 8613 3878 8609
TIME...MOT...LOC 2056Z 258DEG 41KT 3867 8651 3845 8645
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RJSThe Louisville radar (KLVX), 88 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter sized hail was observed in Orleans.
Trees were blown down in Corydon.
Trees fell down in Lanesville due to high winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089464, 1089466, 1095732.